Purchase this article with an account.
Alicia Morgan Eby, Rabeea Khan, Monica Ray, Lance Heilbrun, Cheryl Milanovic, Jackson Jessica, Mark McDermott, Elisabeth Heath; Corneal Toxicity of Antibody Drug Conjugate Chemotherapeutics. Invest. Ophthalmol. Vis. Sci. 2017;58(8):2645.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Antibody drug conjugates (ADCs) are a novel chemotherapeutic drug class composed of a chemotherapeutic agent attached to a targeting antibody via a linker protein, and show great promise in the treatment of a variety of cancers. ADCs are approved in the treatment of breast and lung cancer and trials are underway for prostate, renal, and urological cancers. However, there have been ocular side-effects and complications observed in a significant number of patients on ADCs, which in some cases have even led to discontinuation of the drug1. This retrospective review aims to report the ocular side effects of these novel chemotherapeutic agents.
Using a database of patients that have received treatment with ADC’s at Karmanos Cancer Institute and undergone ocular examination at Kresge Eye Institute, we collected information including: ocular symptoms, drug status, visual acuity, manifest refraction, slit lamp examination, Schirmer’s test, slit lamp corneal photography, and Pentacam topography.
Of the 28 patients examined on ADC therapy, we report ocular toxicity in 9 patients (32%). The ocular toxicity localized to the corneal surface, and consisted of a characteristic form of annular keratitis in all patients. Additionally, the keratitis was found to resolve with cessation of the drug. We also report changes in vision and refraction consistent with a hyperopic shift that was found to be reversible with cessation of the drug.
ADCs have been found to be associated with corneal toxicity, suspected to be a direct effect of the chemotherapeutic agent on the corneal stem cells3. In patients who have keratitis that is affecting their vision and significantly limiting their quality of life, we have been forced to discontinue the ADC even though it may have been extremely effective in treating their cancer. Clinically, this keratitis has been found to resolve spontaneously with drug cessation without lasting impact on the patients vision. Given that ocular toxicity is a common side effect of ADC therapy, and can even lead to discontinuation of the drug, further studies are necessary to characterize the nature of the toxicity and to develop a recommended threshold for drug discontinuation.
This is an abstract that was submitted for the 2017 ARVO Annual Meeting, held in Baltimore, MD, May 7-11, 2017.
This PDF is available to Subscribers Only